Thunderstorm Wind, Shiawassee
- When
- July 19, 1:31 PM EST
- Where
- Shiawassee County, Laingsburg
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 42.900, -84.350
Law enforcement reported numerous trees and power lines down.
A cold front stalled out over the area and combined with an upper level low pressure system to support the development of severe thunderstorms. This event was very quick with the storms moving from Howell to just south of Detroit at 40 to 50 MPH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A cold front stalled out over the area and combined with an upper level low pressure system to support the development of severe thunderstorms. This event was very quick with the storms moving from Howell to just south of Detroit at 40 to 50 MPH. The most intense storm produced significant wind damage from southern Livingston County into northeast Washtenaw County. A tornado warning was issued for Washtenaw County. A National Weather Service field survey identified damages consistent with intense straight-line winds associated with thunderstorm downbursts. The storms knocked out power to 60 thousand customers in Southeast Lower Michigan. Half of downtown Brighton lost power, forcing numerous businesses to close. Several homes suffered damages from falling trees. There were no reports of any serious damages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 19, 12:40 PM EST, 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
140 PM EDT THU JUL 19 2007
.AVIATION...
COLD FRONT CURRENTLY PUSHING SOUTH THROUGH THE DETROIT METRO AREA WITH
A LINE OF SHOWERS AND A FEW THUNDERSTORMS. THIS LINE HAS PUSHED
SOUTH OF DTW AND WILL PRODUCE MVFR CONDITIONS BOTH CEILINGS AND
VSBYS WITH HEAVIEST OF PRECIP. ANOTHER BROKEN LINE OF CONVECTION
EXTENDS FROM OSCODA TO GRAND RAPIDS. THIS LINE IS MOVING QUICKLY
SOUTHEAST AND IS ASSOCIATED MORE WITH AN UPPER LEVEL WAVE. EXPECT
THIS ACTIVITY TO WEAKEN AS IT MOVES SOUTHEAST AND GETS AWAY FROM THE
UPPER SUPPORT. EXPECT MBS/FNT TO BE EFFECTED 18-20Z AND HAVE LEFT
OUT ALL MENTIONS OF PRECIP AT DET/DTW AT THIS TIME. AFTER 00Z...VFR
CONDITIONS AT ALL SITES AS HIGH PRESSURE BUILDS IN FROM THE
NORTHWEST.
&&
.UPDATE...
SURFACE FRONT AND SCATTERED LIGHT SHOWERS ACCOMPANYING IT IS PUSHING
SLOWLY SOUTH THROUGH THE DETROIT METROPOLITAN AREA AND AS IT
CONTINUES SOUTH...SO DOES ARE CHANCES FOR MUCH NEEDED RAINFALL. THE
FRONT WILL DROP INTO OHIO THIS AFTERNOON. IN THE MEANTIME...VERY
POTENT 500MB TROUGH AS SEEN ON WATER VAPOR IS OVER THE U.P. AND WILL
BE SWINGING ACROSS THE NORTHERN HALF OF LOWER MICHIGAN THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ALREADY HAVE BEEN
INCREASING IN COVERAGE AND INTENSITY WITH THIS FEATURE. WILL KEEP
LIKELY GOING NEAR THE OHIO BORDER AS INSTABILITY WITH THE FRONT WILL
CONTINUE FOR MOST OF THE AFTERNOON. ELSEWHERE WILL KEEP A SMALL
CHANCE GOING THIS AFTERNOON AS THE POTENT VORT MAX APPROACHES THE
AREA. LIS REMAIN DECENT AT ABOUT MINUS 5 HOWEVER CAPES WILL
CONTINUE TO DECREASE THIS AFTERNOON AS THE LOW LEVEL MOISTURE DOES.
THE BEST CHANCES WILL BE IN THE THUMB AND NORTHERN SAGINAW VALLEY
REGION CLOSES TO THE VORT AND WHERE THERE WILL BE A BIT MORE LOW
LEVEL MOISTURE.
SHOULD SEE A FEW MORE DEGREE RISE IN TEMPS MOST PLACES BEFORE
BECOMING NEAR STEADY DURING THE AFTERNOON WITH A GOOD AMOUNT OF
CLOUD COVER AND COLD AIR ADVECTION BEHIND THE FRONT.
&&
.AVIATION...
PATCHY MVFR STRATUS/FOG WILL FADE THIS MORNING AS A TROUGH MOVES
THROUGH SOUTHEAST MICHIGAN. THIS FEATURE WILL TRIGGER SCATTERED
SHOWERS AND A FEW THUNDERSTORMS THROUGH MIDDAY...BEFORE NORTHWEST
FLOW IN BEHIND IT FILTERS IN DRIER/MORE STABLE AIR. VFR CONDITIONS
ARE EXPECTED LATE TODAY THROUGH TONIGHT AS HIGH PRESSURE BEGINS TO
BUILD INTO THE GREAT LAKES.
&&
.PREV DISCUSSION...ISSUED 306 AM EDT THU JUL 19 2007
SHORT TERM...TODAY AND TONIGHT
ACTIVE MCS TO THE SOUTH OF THE AREA...AND ANOTHER TRACKING IN BEHIND
IT SHOULD KEEP CONVECTION SOMEWHAT SUBDUED TODAY ACROSS THE AREA AS
MUCH OF THE INFLOW OF MOIST/UNSTABLE AIR WILL BE INTERRUPTED. EVEN
SO...AN APPROACHING SHORTWAVE TROUGH SHOULD BE ABLE TO PROVIDE THE
FOCUS FOR SCATTERED TO PERHAPS NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY. INDEED...ISOLATED TO WIDELY SCATTERED SHOWERS AND A FEW
STORMS ARE ALREADY BUBBLING OVER THE AREA. WITH THE BEST INSTABILITY
FOCUSED WELL SOUTH OF THE AREA...THE RISK OF SEVERE WEATHER WILL BE
LIMITED GREATLY TODAY. AFTER THE PASSAGE OF THE COLD FRONT THAT IS
ASSOCIATED WITH THIS AFOREMENTIONED SHORTWAVE...ONLY EXPECT A FEW
LINGERING SHOWERS OVER LAKE HURON INTO PARTS OF THE THUMB AS THE
SHORTWAVE DEEPENS INTO AN UPPER LOW AND THE COLD POOL BRUSHES THE
AREA AND PROVIDED ELEVATED INSTABILITY INTO THE EVENING. BEYOND
MIDNIGHT OR SO...ANY SHOWERS SHOULD BE EAST OF THE REGION.
TEMPERATURES WILL START THE DAY MILD...AND CLOSE TO NORMAL...BUT IN
THE WAKE OF THE COLD FRONT...COOLER AIR WILL FILTER INTO THE AREA
AND EXPECT LOWS IN THE 50S IN MOST AREA TONIGHT (AFTER REACHING
HIGHS IN THE 70S TO AROUND 80).
LONG TERM...
TROPOPAUSE UNDULATION NOW TRACKING THROUGH NORTHWEST ONTARIO...AS
00Z RAOB OUT OF PICKLE LAKE INDICATED AT RELATIVELY WARM 200 MB
TEMP OF -43 C...INDICATIVE OF THE STRATOSPHERIC AIR. THIS
UNDULATION WILL BE JUST EAST OF LAKE HURON/SOUTHEAST MICHIGAN BY
FRIDAY MORNING...WITH SURFACE HIGH PRESSURE (1020+ MB) BUILDING
INTO THE WESTERN GREAT LAKES REGION DURING THE DAY. LOW LEVEL COLD
ADVECTION THROUGH THE DAY WILL BE OFFSET BY THE MID JULY
INSOLATION...AS 850 MB TEMPS FORECASTED TO HOLD NEARLY STEADY AT
+7 TO +8 C. WITH A SIGNIFICANT AMOUNT OF LOW LEVEL CU EXPECTED
(PER CU RULES-SCT TO BKN)...MAX TEMPS SHOULD BE HARD PRESSED TO
CLIMB OUT OF THE LOWER 70S ACROSS MOST AREAS...WITH THE MID 70S
CONFINED TO THE SOUTH THIRD OF THE CWA.
THIS WILL SET UP A VERY COOL NIGHT FOR JULY STANDARDS. WITH THE
WEAKENING PRESSURE GRADIENT ALLOWING WINDS TO DECOUPLE BY
MORNING...SUSPECT THE GOOD RADIATORS WILL FALL INTO THE UPPER 40S TO
AROUND 50 DEGREES FRIDAY NIGHT/SATURDAY MORNING.
STILL EXPECTING ONLY A SLOW MODERATION IN TEMPS OVER THE WEEKEND AS
HEIGHTS ARE SLOW TO RISE. WITH SURFACE HIGH PRESSURE BUILDING INTO
NORTHERN LOWER MICHIGAN ON SATURDAY...PER 00Z GFS ENSEMBLE
MEAN...THE LOW LEVEL FLOW OVER SOUTHEAST MICHIGAN WILL BE OUT OF THE
NORTHEAST....COMING OFF LAKE HURON. THIS SHOULD RESULT IN MAXES
BELOW 80 DEGREES ONCE AGAIN...AS 850 MB TEMPS PEAK OUT AROUND 10 C.
WITH A RELATIVELY DRY AIRMASS AND SURFACE HIGH PRESSURE OVER
SOUTHEAST MICHIGAN...MINS SATURDAY NIGHT/SUNDAY NIGHT WILL BE
SIMILAR TO FRIDAY NIGHT. THIS IS NEAR RECORD COLD FOR THE DATE (JULY
22)...AS THE RECORD LOW AT FNT IS 47 DEGREES SET IN 1947.
850 MB TEMPS MODIFY INTO THE LOWER TEENS ON SUNDAY...SUPPORTIVE OF
NEAR/LOWER 80S WITH SURFACE HIGH PRESSURE REMAINING SITUATED OVER
THE CWA.
THE SURFACE HIGH IS EXPECTED TO SLIP INTO THE OHIO VALLEY ON
MONDAY...ALLOWING FOR A LIGHT WESTERLY GRADIENT TO DEVELOP...WHICH
SHOULD TRANSLATE TO MAXES IN THE LOW TO MID 80S BASED ON 850 MB
TEMPS CLIMBING INTO THE MID TEENS.
THE 00Z EUROPEAN STILL HOLDING ON TO THE IDEA OF A RETROGRADING
UPPER LOW NEXT WEEK...BUT IS WEAKER AND FARTHER SOUTH...RESULTING IN
A MINIMAL IMPACT ON OUR TEMPS. THUS...THE CHANCES FOR TEMPS 90+
DEGREES LOOKS PRETTY GOOD BY WEDNESDAY WITH 850 MB TEMPS UP AROUND
20 C. WITH THAT INCREASE IN HEAT AND HUMIDITY...FUTURE SHIFTS MAY
NEED TO ADD LOW CHANCE POPS TUESDAY/WEDNESDAY WHEN A TRIGGER BECOMES
MORE OBVIOUS.
MARINE...
A STRONG MID LEVEL WAVE WILL MOVE ACROSS LAKE HURON THIS EVENING.
THERE IS A CHANCE OF THUNDERSTORM THROUGH THE EVENING...ASSOCIATED
WITH THIS FEATURE. THE BETTER CHANCES FOR THUNDERSTORMS WILL RESIDE
OVER LAKES ST CLAIR AND ERIE...CLOSER TO THE SURFACE BOUNDARY. A
STRENGTHENING SURFACE LOW WILL MOVE ACROSS THE EASTERN GREAT LAKES
TONIGHT. AN INCREASING NORTHWESTERLY PRESSURE GRADIENT ALONG WITH
STRONG LOW LEVEL COLD AIR ADVECTION FOR LATE JULY STANDARDS WILL
RESULT IN WIND GUSTS TO 30 KNOTS OR SO LATE TONIGHT INTO FRIDAY.
SMALL CRAFT ADVISORIES HAVE BEEN ISSUED FOR THE NEARSHORE WATERS OF
LAKE HURON. IT IS NOT OUT OF THE QUESTION THAT A GALE WARNING WILL
ALSO BE NEEDED FOR PARTS OF THE OPEN WATERS. WILL LET THE DAYSHIFT
RE-EVALUATE THIS BASED ON HOW STRONG WINDS BECOME ON LAKE SUPERIOR
DURING THE DAY (IN BEHIND THE COLD FRONT).
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON INCLUDING SAGINAW BAY...FROM MIDNIGHT FRIDAY TO 8 PM
FRIDAY.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
UPDATE...DRC
AVIATION.....DRC
SHORT TERM...DG
LONG TERM....SF
MARINE.......DG
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 410 AM EDT THU JUL 19 2007 MIZ047>049-053>055-060>063-068>070-075-076-082-083-200815- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 410 AM EDT THU JUL 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT MOVES ACROSS THE REGION. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SOUTH OF M 59. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE AS THEY TRACK SOUTHEAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-200815- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 410 AM EDT THU JUL 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TODAY AND TONIGHT SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE NEARSHORE WATERS OF LAKE HURON AND SAGINAW BAY. PLEASE REFER TO THE NEARSHORE FORECAST /NSHDTX/ FOR DETAILS. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT MOVES ACROSS THE REGION. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE AS THEY TRACK SOUTHEAST AT 30 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE NEARSHORE WATERS OF LAKE HURON AND SAGINAW BAY. PLEASE REFER TO THE NEARSHORE FORECAST /NSHDTX/ FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The Detroit radar (KDTX), 75 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
15 thunderstorm wind. Local standard time, as filed.
Law enforcement reported numerous trees and power lines down.
Law enforcement reported numerous trees down.
A National Weather Service employee reported large tree branches down.
A trained spotter reported many large tree branches down and estimated the wind gusts at 65 MPH.
A local Television station reported dozens of trees down. One tree fell through the roof of the Livingston County Wildlife and Conservation Club. No one was injured. Total property damages were estimated at roughly $25K.
The public reported large trees down. The high winds also lifted and flipped a pontoon boat.
Law enforcement reported several large trees down.
Emergency management reported a large tree down.
A trained spotter reported large tree branches down.
A National Weather Service employee reported two trees down.
Emergency management and trained spotters reported numerous large trees down. A few homes suffered minor damages.
Emergency management received numerous reports of trees and power lines down.
A National Weather Service employee reported large tree branches down.
Local television stations reported large trees down on the northwest side of Detroit.
A trained spotter reported a large tree down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50805, 50806, 50815, 50807, 50812, 50816, 50808, 50813, 50809, 50817, 50818, 50810, 50814, 50819, 50811.